Hey, Friends! Welcome back to our weekly advice column, Ask D’Mine, hosted by veteran type 1, diabetes author Wil Dubois in New Mexico.

This week, Wil takes on a question about low blood sugar episodes following a hospital stay and who's responsbile when you're in the care of medical professionals. You'd think it'd be a simple answer, but it's not quite as clear as you might imagine. Sound scary? Read on...

{Got your own questions? Email us at AskDMine@diabetesmine.com}

 

Kim, type 3 from Virginia, asks: If someone has a stroke, and when in the hospital, their daily insulin injection of 10 units (which they’ve been on for over 6 years) is uplifted to 14 units, and two weeks later they have two hypos and are taken back into hospital—were they overdosed? Was the 14 units too much? Also, if someone that was insulin-treated for years had their insulin stopped, would it kill them?

 

Wil@Ask D’Mine answers: I can only assume, due to the very specific details given in your question, that this “Someone” is close to you—so I’m sorry to hear that you and your loved one are going through a rough spot. Strokes are common for folks with diabetes, 1.5 times more common compared to non-D folks, but that doesn’t make them any less horrible.

In fact, at first blush, I thought you were asking if the insulin increase might have had a hand to play in the stroke, but on reading more closely I see that the stroke led to the hospitalization, which led to the insulin increase, which then perhaps led to the hypos, that then took your Someone back through the revolving doors of the hospital; and you want to know if that insulin increase is the smoking gun on the second hospitalization.

Well… let’s consider that.

First off, in insulin-using people with diabetes who are not in the midst of exercise, barring an insulin-producing tumor, an overdose of insulin is pretty much the only thing that can cause hypos. But that doesn’t mean that the increase in insulin is responsible. 

Huh? What kind of double-speak is that, you ask?

OK, I realize that sounds crazy. After all, insulin is the only thing that can cause the lows, and the hospital increased the insulin, so aren’t these new lows their fault? Not necessarily, because this is waaaaay more complicated than it seems. Pack a lunch; I’m taking you on a tour.

Let’s start with that six-year-old dose. It’s a very small dose, as insulin doses go. Practically a baby dose. That makes me wonder if it’s an add-on to one, or more, other diabetes medications. Supporting that possibility is the fact that insulin is rarely used as a medicine of first resort, except with type 1s. Actually, the opposite is true: Insulin is typically used as the medication of last resort in type 2 diabetes. I’m not saying that’s a good thing, personally I think earlier use of insulin is a better approach, but those are the facts on the ground at this point.

The reason this matters for our discussion today is that quite a few other types of diabetes meds can cause lows, as well as insulin, so we need to be careful about blaming the insulin unless it’s the only diabetes medication being used. But just for the sake of argument, let’s say that the insulin is your Someone’s only diabetes medication. Your seemed concerned that, after such a long period at one dose, it was changed.

Well, just because a med is used in a particular way for six years doesn’t mean its been doing a good job all that time. In fact, I’d be willing to bet it wasn’t doing a good job, and not just because it was small and the hospital found it prudent to increase it. How can I say that, not knowing Someone’s blood sugar readings or A1C level?

Well, I may not know those pieces of information, but I know insulin. And I know that in addition to 10 units being a sub-therapeutic dose for most people, I know that many docs use 10 units units as a blind starting dose, which means it seems likely to me that the insulin was started, and then never properly adjusted.

This happens frighteningly often.

On top of that, a single shot a day suggests that Someone has type 2 diabetes (not type 1), and keeping a dose of insulin the same for a half-dozen years in a type 2 is almost unheard-of. Type 2 is a progressive disease, meaning it gets worse, and worse, and worse over time. This means the meds need to get stronger, and stronger, and stronger all the while to keep the blood sugars in check against the rising tide of insulin resistance. So while you found it alarming that it was increased after six years, I found it alarming that it hadn’t been increased at all during the same time.

Still, all of that being said, was that four-unit increase a good call? That’s impossible to say for sure without any blood sugar data, but it would scare the heck outta me. Granted, four units is pretty much nothing in the insulin world, and for decades diabetes experts have been trying to get docs away from onesie-twosie increases in insulin that never seem to end up being nearly enough to get their patients in control. But in this case, as a percentage of the original dose, it represents a whopping 40% increase!

That’s a lot.

And, in fact, after the increase Someone had two lows, at least one of them bad enough to make a return to the hospital necessary. So it must have been that 40% increase, right? The hospital essentially poisoned your Someone, right?

Not so fast. There’s more to it.

First off, the hypos happened a full two weeks after the increase in insulin. If the insulin was simply crazy-too-much, the lows should have happened right away.

So what’s going on? Here’s the thing: Insulin doesn’t exist in a vacuum. It’s one end of a teeter-totter. On the other end of the teeter-totter are a host of variables including food, activity, other meds, stress, sleep quality, and more. The insulin is ideally adjusted to perfectly balance the teeter-totter, until something on the other end changes.

Your Someone just had a stroke. Have their eating habits changed? What about their level of physical activity? Have any of their non-diabetes medications been changed or stopped? Are there new medications in play now? Has the stroke affected their mental alertness? Is it possible Someone got confused and took the new 14-unit dose twice?

Given all of that, I personally feel the raise to 14 units seems risky-high, but for all I know Someone’s blood sugar was at 400, and the hospital may have felt that a dramatic increase was needed to keep the high sugar from complicating the stroke treatment. But either way, with the timing of the lows, it seems to me that something else following the stroke caused the insulin to be too much. In other words, I think the 14 units was needed in the hospital, but proved to be too much back in Someone’s world. 

Now, on to your second question: Would Someone, insulin-treated for years, die if they stopped taking it? Yep. They sure would. Not right away, of course, but if insulin is being used to keep blood sugar in control, and it is stopped without being replaced with an alternate therapy, the sugar will rise, and rise, and rise.

And high blood sugar kills. Sometimes, by giving you a stroke.

 

Disclaimer: This is not a medical advice column. We are PWDs freely and openly sharing the wisdom of our collected experiences — our been-there-done-that knowledge from the trenches. But we are not MDs, RNs, NPs, PAs, CDEs, or partridges in pear trees. Bottom line: we are only a small part of your total prescription. You still need the professional advice, treatment, and care of a licensed medical professional.